Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 24, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 18, 2013, 2:03 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2013, 2:03 PM PDT (21:03 UTC)
- Expired
- Aug 18, 2013, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 86 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2465 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
658 WGUS56 KSGX 182103 FFWSGX CAC065-190000- /O.NEW.KSGX.FF.W.0024.130818T2103Z-130819T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 203 PM PDT SUN AUG 18 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 500 PM PDT * AT 150 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STATIONARY HEAVY SHOWER OVER THE EASTERN PART OF THE SILVER FIRE BURN AREA...WHICH WILL LIKELY PRODUCE FLASH FLOODING AND POSSIBLY DEBRIS FLOWS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CABAZON. PRECAUTIONARY/PREPAREDNESS ACTIONS... WATERSHEDS BURNED IN 2013 WITHIN THE SILVER BURN AREA ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS FROM THIS RAINSTORM. ROADS...TRAILS...AND CAMPGROUNDS LOCATED ALONG DRAINAGES WITHIN OR BELOW THE BURNED BASINS CAN BE IMPACTED BY FLASH FLOODS AND DEBRIS FLOWS. FOR MORE INFORMATION ON POST-FIRE DEBRIS FLOWS AND WHAT TO DO IF YOU LIVE NEAR A RECENTLY BURNED AREA...GO TO LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/ && LAT...LON 3395 11678 3397 11662 3384 11662 3384 11678 $$ HARRISON
2 follow-up statements
179 WGUS76 KSGX 182141 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 241 PM PDT SUN AUG 18 2013 CAC065-190000- /O.CON.KSGX.FF.W.0024.000000T0000Z-130819T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA- 241 PM PDT SUN AUG 18 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR NORTH CENTRAL RIVERSIDE COUNTY... AT 227 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN OVER THE EASTERN PORTION OF THE SILVER FIRE BURN AREA AND THE EASTERN PORTION OF SAN GORGONIO PASS. RADAR ESTIMATES THAT 0.61 INCHES OF RAIN HAS FALLEN WITHIN THE PAST HOUR OVER THE BURN AREA...AND HEAVY RAINFALL CONTINUES. FLASH FLOODING IS LIKELY...AND DEBRIS FLOWS ARE POSSIBLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CABAZON PRECAUTIONARY/PREPAREDNESS ACTIONS... WATERSHEDS BURNED IN 2013 WITHIN THE SILVER BURN AREA ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS FROM THIS RAINSTORM. ROADS...TRAILS...AND CAMPGROUNDS LOCATED ALONG DRAINAGES WITHIN OR BELOW THE BURNED BASINS CAN BE IMPACTED BY FLASH FLOODS AND DEBRIS FLOWS. FOR MORE INFORMATION ON POST-FIRE DEBRIS FLOWS AND WHAT TO DO IF YOU LIVE NEAR A RECENTLY BURNED AREA...GO TO LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/ && LAT...LON 3395 11678 3397 11662 3384 11662 3384 11678 $$ HARRISON
479 WGUS76 KSGX 182357 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 457 PM PDT SUN AUG 18 2013 CAC065-190004- /O.EXP.KSGX.FF.W.0024.000000T0000Z-130819T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA- 457 PM PDT SUN AUG 18 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR NORTH CENTRAL RIVERSIDE COUNTY... THUNDERSTORMS ARE DISSIPATING OVER THE WARNED AREA LATE THIS AFTERNOON. RADAR STORM TOTAL ESTIMATES IN THIS VICINITY OF THE SILVER FIRE ARE RANGING BETWEEN 2.0 AND 2.5 INCHES. ADDITIONAL RUNOFF MAY STILL BE POSSIBLE...BUT THE THREAT OF FLASH FLOODING HAS DIMINISHED. LAT...LON 3395 11678 3397 11662 3384 11662 3384 11678 $$ PALMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:55 PM PDT, 8 minutes earlier.
Area forecast discussion, Aug 18, 1:55 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 155 PM PDT SUN AUG 18 2013 .SYNOPSIS... UPPER LEVEL LOW OFF THE CALIFORNIA COAST WILL GRADUALLY DRIFT TO THE SOUTH AND WEST TODAY...DRAWING SUBTROPICAL MOISTURE NORTHWARD ACROSS THE SOUTHERN CALIFORNIA. AS A RESULT...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS...WITH GUSTY AND ERRATIC WINDS AS WELL AS LOCALIZED FLASH FLOODING POSSIBLE. THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO MONDAY. HOWEVER...DRIER CONDITIONS WILL DEVELOP FOR THE REMAINDER OF THE WORK WEEK...WITH LOCALLY GUSTY WEST WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS. ALONG THE COAST AND INTO THE WESTERN VALLEYS...A SLIGHTLY DEEPER AND MORE EXTENSIVE MARINE LAYER WILL DEVELOP. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY SHOWS A RELATIVELY POTENT CUTOFF UPPER LEVEL LOW SLOWLY DRIFTING TO THE SOUTH ALONG THE CENTRAL CALIFORNIA COAST THIS AFTERNOON...DRAWING SOME SUBTROPICAL MOISTURE NORTHWARD ACROSS SOUTHERN CALIFORNIA. AS A RESULT...QUITE A FEW TOWERING CUMULUS ARE DEVELOPING OVER THE MOUNTAINS AS WELL AS THE HIGH DESERTS AT THIS TIME. IN FACT...A LINE OF THUNDERSTORMS IS FORMING EAST OF INTERSTATE 15 ALONG STATE ROUTE 247 IN THE HIGH DESERT...WITH REPORTS OF FLASH FLOODING STARTING TO COME INTO THE OFFICE. THEREFORE...FLASH FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE HIGH DESERT. EXPECT THESE SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS...WITH THE THREAT OF FLASH FLOODING CONTINUING. ELSEWHERE THOUGH...CONDITIONS ARE RELATIVELY QUIET WEATHERWISE...WITH JUST A STUBBORN MARINE LAYER ALONG THE COAST. MOST LOCATIONS ARE ALSO A FEW DEGREES COOLER TODAY...WITH TEMPERATURES RUNNING UP TO 6 DEGREES COOLER THAN THIS TIME YESTERDAY. THE MARINE LAYER WILL LIKELY MOVE BACK INLAND RELATIVELY QUICKLY TONIGHT...DEEPENING SLIGHTLY ONCE AGAIN. ALTHOUGH THE UPPER LEVEL FLOW WILL START TO TRANSITION BACK TO SOUTHWESTERLY TOMORROW...THERE SHOULD BE ENOUGH LINGERING MOISTURE ALONG WITH ANOTHER WEAK DISTURBANCE TO CONTINUE THE THREAT OF THUNDERSTORMS...MAINLY OVER THE NORTHERN MOUNTAINS AND DESERTS. OTHERWISE...EXPECT DRIER CONDITIONS TO DEVELOP BY TUESDAY AND FOR THE LATTER PART OF THE WORK WEEK...AS THIS UPPER LEVEL LOW SLOWLY LIFTS AND MOVES BACK INLAND ACROSS CENTRAL CALIFORNIA. ANOTHER TROUGH WILL THEN DEVELOP ALONG THE WEST COAST FOR FRIDAY AND THE WEEKEND. THEREFORE...EXPECT SOME MINOR COOLING TO DEVELOP ONCE AGAIN THROUGH MIDWEEK...WITH ONLY MINOR FLUCTUATIONS POSSIBLE THROUGH THE WEEKEND. THIS MEANS THAT TEMPERATURES WILL LIKELY RETURN TO NORMAL OR SLIGHTLY BELOW NORMAL RANGES. THE MARINE LAYER WILL ALSO DEEPEN A BIT EACH NIGHT...BECOMING SLIGHTLY MORE EXTENSIVE EACH NIGHT ACROSS THE WESTERN VALLEYS. OTHERWISE...EXPECT LOCALLY GUSTY WEST WINDS TO DEVELOP ACROSS THE MOUNTAINS AND DESERTS EACH AFTERNOON AND EVENING...AS STRONGER ONSHORE FLOW DEVELOPS ONCE AGAIN. && .AVIATION... 182016Z...COAST/VALLEYS...STRATUS ABOUT 15 SM INLAND...WITH BASES 600-700 FT MSL AND TOPS 1400-1500 FT MSL...WILL CLEAR TO THE IMMEDIATE COAST THROUGH 1800 UTC. 1800-19/0300 UTC...UNRESTRICTED VIS AND SCT-FEW CLDS AOA 10000 FT MSL...WITH FEW-SCT CLDS AROUND 1000 FT MSL POSSIBLY LINGERING WITHIN 5 SM OF THE COAST. 19/0300-0800 UTC...STRATUS MOVING INLAND...EVENTUALLY REACHING 15-20 SM INLAND BY 19/1400 UTC. BASES WILL BE 800-900 FT MSL AND TOPS 1500-1600 FT MSL. EXPECT AREAS OF VIS 3-5SM BR AND LOCAL VIS 2SM BR OR LESS. STRATUS CLEARING TO THE IMMEDIATE COAST DURING THE 19/1500-1800 UTC TIME-FRAME. MTNS/DESERTS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WITH BASES 9000 FT MSL AND TOPS TO 35000 FT MSL...ALONG WITH STRONG UPDRAFTS AND LOCAL GUSTY SFC WINDS TO 40 KNOTS. OTHERWISE...SCT-BKN CLDS AOA 10000 FT MSL WILL PREVAIL THROUGH MONDAY MORNING. && .MARINE... ASTRONOMICAL HIGH TIDES OF 7 FEET OR GREATER WILL OCCUR DURING THE EVENINGS THROUGH TUESDAY...INCLUDING A PEAK OF 7.2 FEET MONDAY EVENING. SOME VULNERABLE LOW-LYING SPOTS ALONG THE COAST MAY EXPERIENCE SOME MINOR TIDAL OVERFLOW DURING TIMES OF HIGHEST TIDE. && .FIRE WEATHER... AN UPPER LEVEL LOW ALONG THE CALIFORNIA COAST WILL CONTINUE TO DRAW SUBTROPICAL MOISTURE NORTHWARD TODAY. AS A RESULT...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS. ALTHOUGH THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DRY LIGHTNING AS WELL AS GUSTY AND ERRATIC WINDS INITIALLY...WETTING RAINS WILL BE POSSIBLE UNDER THE HEAVIEST STORMS. FOR THIS REASON...FLASH FLOODING WILL BE POSSIBLE IF THE THUNDERSTORMS REFORM OVER THE SAME AREA...AND LOCALIZED FLOODING IS POSSIBLE OVER THE BURN SCARS. ALTHOUGH DRIER CONDITIONS WILL BEGIN TO DEVELOP FOR MONDAY...THERE SHOULD BE ENOUGH LINGERING MOISTURE AND INSTABILITY OVER THE NORTHERN MOUNTAINS AND DESERTS...FOR A SLIGHT CHANCE OF THUNDERSTORMS. AS THE TROUGH MOVES INLAND FOR TUESDAY AND THE REMAINDER OF THE WORK WEEK...DRIER SOUTHWESTERLY FLOW ALOFT WILL DEVELOP. AT THE SURFACE...DRY CONDITIONS WILL CONTINUE TO PREVAIL...WITH STRONG WEST WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS DURING THE LATE AFTERNOON AND EVENING PERIODS...INCREASING THE WILDFIRE POTENTIAL ONCE AGAIN. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC/FIRE...PALMER AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 18, 3:17 AM PDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 317 AM PDT SUN AUG 18 2013 CAZ055-056-058-060>062-190100- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 317 AM PDT SUN AUG 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON AND EARLY EVENING WITH A FEW DRY LIGHTNING STRIKES AND LOCALLY STRONG GUSTY WINDS POSSIBLE. SHOULD ANY THUNDERSTORMS TRACK OVER RECENT BURN AREAS...THERE IS A SMALL CHANCE FOR ISOLATED FLASH FLOOD WITH MUD AND DEBRIS FLOWS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR TUESDAY AND WEDNESDAY...DRYING AND INCREASING ONSHORE FLOW WILL BRING LOCALLY GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS EACH LATE AFTERNOON THROUGH LATE EVENING LOCALLY INCREASING THE WILDFIRE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. 17
In the hours before
Special weather statement, Aug 18, 12:38 PM PDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1238 PM PDT SUN AUG 18 2013 CAZ055-060-182030- SAN BERNARDINO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 1238 PM PDT SUN AUG 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN BERNARDINO COUNTY UNTIL 130 PM PDT... AT 1230 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM OVER LUCERNE VALLEY. THIS STORM WAS NEARLY STATIONARY. THIS THUNDERSTORM MAY PRODUCE DRY LIGHTNING AND PEA SIZED HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3453 11689 3440 11679 3432 11691 3446 11706 TIME...MOT...LOC 1935Z 251DEG 2KT 3441 11690 HARRISON
Special weather statement, Aug 18, 1:24 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 124 PM PDT SUN AUG 18 2013 CAZ055-060-182115- SAN BERNARDINO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 124 PM PDT SUN AUG 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN BERNARDINO COUNTY UNTIL 215 PM PDT... AT 118 PM PDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STATIONARY STRONG THUNDERSTORMS LIKELY PRODUCING PEA SIZED HAIL...WIND GUSTS UP TO 40 MPH...HEAVY RAIN...AND FREQUENT AND DANGEROUS LIGHTNING. THE STORM WAS LOCATED BETWEEN LUCERNE VALLEY AND APPLE VALLEY...WITH HIGHWAY 18 LIKELY BEING AFFECTED. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. PLEASE REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. LAT...LON 3454 11721 3459 11707 3442 11695 3439 11712 TIME...MOT...LOC 2022Z 114DEG 1KT 3447 11709 HARRISON
Local storm report, Aug 18, 1:47 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
147 PM PDT SUN AUG 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 7 SE LUCERNE VALLEY 34.37N 116.87W
08/18/2013 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER CALLED TO REPORT STREET FLOODING NEAR THE
INTERSECTION OF OLD WOMAN SPRINGS RD/HIGHWAY 247 AND
LOCUST ST. LOCUST ST WAS IMPASSABLE WITH 1 FOOT OF WATER
ESTIMATED TO BE FLOWING OVER THE HIGHWAY.
&&
BALBRIThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:38 PM PDT | Special Weather Statement | SGX | 52 min | |
| Aug 18, 12:56 PM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
| Aug 18, 1:24 PM PDT | Special Weather Statement | SGX | 51 min | |
| Aug 18, 1:35 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 40 min |
| Aug 18, 1:37 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 18, 2:52 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 23 min |
| Aug 18, 2:59 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 18, 3:27 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 18, 3:28 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 18, 3:47 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 58 min |
| Aug 18, 4:03 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 18, 4:44 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 61 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.